Advances in Applied Probability

Phenotypic diversity and population growth in a fluctuating environment

Clément Dombry, Christian Mazza, and Vincent Bansaye

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Organisms adapt to fluctuating environments by regulating their dynamics, and by adjusting their phenotypes to environmental changes. We model population growth using multitype branching processes in random environments, where the offspring distribution of some organism having trait tT in environment eE is given by some (fixed) distribution Yt,e on N. Then, the phenotypes are attributed using a distribution (strategy) πt,e on the trait space T. We look for the optimal strategy πt,e, tT, eE, maximizing the net growth rate or Lyapounov exponent, and characterize the set of optimal strategies. This is considered for various models of interest in biology: hereditary versus nonhereditary strategies and strategies involving or not involving a sensing mechanism. Our main results are obtained in the setting of nonhereditary strategies: thanks to a reduction to simple branching processes in a random environment, we derive an exact expression for the net growth rate and a characterization of optimal strategies. We also focus on typical genealogies, that is, we consider the problem of finding the typical lineage of a randomly chosen organism.

Article information

Source
Adv. in Appl. Probab., Volume 43, Number 2 (2011), 375-398.

Dates
First available in Project Euclid: 21 June 2011

Permanent link to this document
https://projecteuclid.org/euclid.aap/1308662484

Mathematical Reviews number (MathSciNet)
MR2848381

Zentralblatt MATH identifier
1219.60071

Subjects
Primary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.)
Secondary: 60K37: Processes in random environments 62D25

Keywords
Branching process in a random environment phenotypic diversity Lyapounov exponent optimal strategy extinction typical genealogy

Citation

Dombry, Clément; Mazza, Christian; Bansaye, Vincent. Phenotypic diversity and population growth in a fluctuating environment. Adv. in Appl. Probab. 43 (2011), no. 2, 375--398. https://projecteuclid.org/euclid.aap/1308662484


Export citation

References

  • Afanasyev, V. I., Geiger, J., Kersting, G. and Vatutin, V. A. (2005). Criticality for branching processes in random environment. Ann. Prob. 33, 645–673.
  • Athreya, K. B. and Karlin, S. (1971). On branching processes with random environments. I. Extinction probabilities. Ann. Math. Statist. 42, 1499–1520.
  • Athreya, K. B. and Karlin, S. (1971). Branching processes with random environment. II. Limit theorems. Ann. Math. Statist. 42, 1843–1858.
  • Baake, E. and Georgii, H.-O. (2007). Mutation, selection, and ancestry in branching models: a variational approach. J. Math. Biol. 54, 257–303.
  • Bonnans, J. F., Gilbert, J. C., Lemaréchal, C. and Sagastizábal, C. A. (2006). Numerical Optimization, 2nd edn. Springer, Berlin.
  • Gander, M. J., Mazza, C. and Rummler, H. (2007). Stochastic gene expression in switching environments. J. Math. Biol. 55, 249–269.
  • Geiger, J., Kersting, G. and Vatutin, V. A. (2003). Limit theorems for subcritical branching processes in random environment. Ann. Inst. H. Poincaré Prob. Statist. 39, 593–620.
  • Georgii, H.-O. and Baake, E. (2003). Supercritical multitype branching processes: the ancestral types of typical individuals. Adv. Appl. Prob. 35, 1090–1110.
  • Haccou, P. and Iwasa, Y. (1995). Optimal mixed strategies in stochastic environments. Theoret. Pop. Biol. 47, 212–243.
  • Kussel, E. and Leibler, S. (2005). Phenotypic diversity, population growth and information in fluctuating environments. Science 309, 2075–2078.
  • Smith, W. L. and Wilkinson, W. E. (1969). On branching processes in random environments. Ann. Math. Statist. 40, 814–827.
  • Tanny, D. (1977). Limit theorems for branching processes in a random environment. Ann. Prob. 5, 100–116.
  • Thattai, M. and van Oudenaarden, A. (2004). Stochastic gene expression in fluctuating environments. Genetics 167, 523–530.
  • Visco, P., Allen, R. J., Majumda, S. N. and Evans M. R. (2010). Switching and growth for microbial populations in catastrophic responsive environments. Preprint. Available at http://arxiv.org/abs/0908.1351v2.